Maine, 2017

Blizzard and Winter Storm in Maine, February 12 to 14, 2017

February 12 to 14, 2017 · NWS CAR · 13 events in 13 counties and zones

Rapidly deepening low pressure bombed while lifting from the Mid-Atlantic coast to the Gulf of Maine from the overnight hours of the 12th into the 13th. The low then tracked southeast of Nova Scotia during the early morning hours of the 14th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Rapidly deepening low pressure bombed while lifting from the Mid-Atlantic coast to the Gulf of Maine from the overnight hours of the 12th into the 13th. The low then tracked southeast of Nova Scotia during the early morning hours of the 14th. Snow expanded north across the region through the afternoon and evening hours of the 12th. Snow...heavy at times...then persisted through the early morning into the afternoon of the 13th. Snowfall rates of 2 to 5 inches per hour occurred with the heavier snow bands which in some instances were near steady for several hours.|Blizzard conditions developed across Downeast areas during the morning of the 13th. Winds were sustained at speeds of 30 to 40 mph...with gusts up to around 50 mph across interior Downeast areas and up to 60 mph along the Downeast coast. Visibilities were reduced to zero with near impossible travel conditions due to the heavy snow and extensive blowing and drifting snow for hours across Washington...Hancock and southern Penobscot counties. Although winds were lighter...heavy snow rates also produced zero visibilities and near impossible travel conditions from central and southern portions of Piscataquis county...to northern and central Penobscot county into southeast Aroostook county. At the height of the storm...plows were pulled from the roads for several hours Downeast and in areas to the north due to the extremely hazardous conditions. Snow drifts of 5 to 8 feet were reported on some roads. Nearly 2000 customers...mostly across Hancock county...lost power during the storm.|Widespread blizzard conditions occurred into the afternoon of the 13th...with more localized blizzard conditions persisting into the early morning hours of the 14th. Blizzard criteria conditions were met during the late morning of the 13th. Warning criteria snow accumulations occurred across northern areas during the early morning hours of the 13th. Storm total snow accumulations of 20 to 30 inches...with local totals up to around 35 inches...were common across Downeast areas. Storm totals of 15 to 25 inches...with local totals up to around 30 inches...were common across central portions of the region. Snow totals rapidly decreased across extreme northern areas with 5 to 12 inches across northeast areas...tapering to 3 to 6 inches across northwest areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 12, 4:19 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 12, 4:19 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
419 PM EST Sun Feb 12 2017

.SYNOPSIS...
An intense area of low pressure will develop in the Gulf of Maine
Monday morning and will pass south of Nova Scotia Monday evening.
Weak high pressure builds into the region Tuesday as the low
departs. Another low will likely develop in the Gulf of Maine
Wednesday night.

&&

.NEAR TERM /THROUGH MONDAY/...
***A major winter setting up across the region with Blizzard
 conditions expected across the downeast region***

18Z sfc analysis showed secondary low pres starting to form near
the New Jersey coast w/the primary low over the eastern Great
Lakes weakening. This secondary low is forecast to bomb out(965mb)
as it moves into the Gulf of Maine overnight through Monday. The
low is then expected to pass s of Nova Scotia by Monday evening.
This is a large storm and will have effects on the entire CWA.
This is a High Impact event w/strong winds with gusts of 40 to 55
mph can be expected from northern maine to the coast respectively.
Whiteouts w/near Blizzard conditions expected. Blizzard Warnings
remain in place for the Downeast region into Monday. NNE winds
gusting to nAer 40 mph and potential periods of heavy snowfall
will lead to very hazardous conditions. Thought about adding the
southern Piscataquis County region into the Blizzard Warning but
after further assessment and GYX'S point of the intensifying
further e, decided to keep the main headlines as is for this
region. The decision was made to upgrade NE Aroostook County to a
Winter Storm Warning w/the rest of the Central Highlands and SE
Aroostook County for impact.

Radar imagery showed snow moving into srn Maine and lifting n.
SPC's latest meso-scale discussion references snowfall rates up
to 2 inch/hr tonight across the downeast region for up to a 6 hr
period due to deformation banding. This will lead to rapid
snowfall accumulations. This deformation banding is forecast to
lift to the ne on Monday and expand to the ne side of the CWA
Monday afternoon as the low intensifies. The latest 12z run of
the ECMWF/GFS and NAM point to this potential. As the low exits to
the e Monday evening, the snow will start winding down from w to
e. Winds turning to the n Monday will lead to continuing blowing
and drifting snow right into Monday night. We are still looking
for snowfall amounts of 18-24 inches across the central and
downeast and then a sharp cutoff as one travels n an w. Attm,
kept Northern Maine at 5 to 10 inches n and w of a Mars Hill to
Chamberlain Lake line. As a matter of fact, NW Maine including the
St. John Valley will be on the nrn fringe of this event seeing
lower snowfall amounts.

This needs to be stressed again that winds will be the main issue
with snowfall being of a high ratio(fluffy), whiteouts are
expected!

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The models are in good agreement through the period. Higher
pressure builds into western Maine as a deep low pressure system
tracks east south of Nova Scotia. Wrap around snowshowers will
continue across northern and eastern Maine through late Tuesday
morning as the low slowly track east. A new low over northern Lake
Superior with an associated warm front extending east into western
New York will move east to Lake Huron by the end of the period,
with the associated warm front moving into New Hampshire. The EC
shows a minor secondary low developing over New Hampshire at the
end of the period.

Loaded a blend of the GFS/GEM/NAM/ECMWF to smooth out the minor
differences in the models. Loaded NAWAVE4 for seas in the coastal
waters. Loaded windgust by factor tool. For QPF used GFS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A low pressure system over northern VT, a secondary low over
Portland, ME the associated frontal system wrapped around the
parent low extending across central ME, south across Nova Scotia
into the north Atlantic will be the primary weather maker through
the early portions of the extended period. Thursday morning the
low over Maine becomes the primary low and moves east to northern
Hancock County. The associated occluded front remains extended
across northern ME. Thursday evening the low continues to move
east to the Bay of Fundy, the remnants of the occluded front
remain across northern ME. Friday morning the low moves to eastern
Nova Scotia, higher pressure starts to build into western ME. The
remnants of the occluded front begins to shift east as the low and
associated upper low move towards the Maritimes. Friday evening
higher pressure will build across the area and will dominate
through Sunday morning. A low over James Bay Sunday morning will
move to central Quebec Sunday evening then track southeast
clipping northern Maine Sunday night into the end of the period.

Loaded a blend to smooth out the differences in the models. Used
NAWAVE4 for seas in the coastal waters. Used windgust by factor
tool.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: Conditions dropping down to MVFR this evening and then
IFR/LIFR later tonight into Monday. Wind shear will be a concern
for all terminals w/blizzard conditions for KBGR and KBHB. Much
blowing snow for all terminals.

SHORT TERM: MVFR in scattered wrap around snowshowers for FVE,
CAR, PQI, and HUL Tuesday morning as a low slowly moves east of
the area. MVFR for BGR and BHB. VFR conditions all sites Tuesday
afternoon through early Wednesday morning as a warm front moves
into the area. BHB and BGR will fall to MVFR conditions early
Wednesday morning in snow, then IFR in snow Wednesday morning. The
other sites will fall to MVFR Wednesday morning, then IFR late
morning to early afternoon. IFR conditions will remain at all
sites through the end of the period.

&&

.MARINE...
NEAR TERM: A Storm Warning remains up for the waters w/gusts to
55+ kts over the outer zones. Seas will climb to a range of 14-18
ft at the height of the event on Monday. Winds will shift to the
n Monday night and gradually weaken as the low pulls away.

SHORT TERM: A Storm Warning for winds and high seas will be in
effect at the start of the period. Winds and seas will slowly
subside to Gale force early Tuesday Morning. Winds will continue
to subside as the low moves east of Nova Scotia falling to SCA
Tuesday afternoon. Winds and seas will be below SCA criteria by
Tuesday evening. Winds and seas will begin to build again
Wednesday evening an SCA maybe required late Wednesday evening.

&&

.TIDES/COASTAL FLOODING...
Some splashover is expected around the high tide cycle tonight
around 11 pm. Another around of potential overwash expected at
high tide around 1110 am Monday. Beach erosion can be expected as
well. Decided on a Coastal Flood Advisory for Hancock and
Washington County for Monday morning's high tide cycle.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 7 PM this evening to 5 AM EST
     Tuesday for MEZ001>003.
     Winter Storm Warning from 7 PM this evening to 5 AM EST
     Tuesday for MEZ004>006-010-011-031-032.
     Blizzard Warning from 7 PM this evening to 5 AM EST Tuesday
     for MEZ015>017-029-030.
MARINE...Storm Warning from 4 AM Monday to 1 AM EST Tuesday for
     ANZ050>052.

&&

Near Term...Hewitt
Short Term...Norton
Long Term...Norton
Aviation...Hewitt/Norton
Marine...Hewitt/Norton
Tides/Coastal Flooding...Hewitt
Hazardous weather outlook, Feb 12, 12:12 PM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1212 PM EST Sun Feb 12 2017

MEZ015>017-029-030-131715-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
1212 PM EST Sun Feb 12 2017

...BLIZZARD WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ001>003-131715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
1212 PM EST Sun Feb 12 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM
EST TUESDAY...

This Hazardous Weather Outlook is for Far Northern Maine and West
Central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ004>006-010-011-031-032-131715-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
1212 PM EST Sun Feb 12 2017

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EST
TUESDAY...

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...North Central Maine and Northern Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ050>052-131715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1212 PM EST Sun Feb 12 2017

...STORM WARNING IN EFFECT FROM 4 AM MONDAY TO 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 5 blizzard. Local standard time, as filed.

Winter Storm, Central Piscataquis

When
February 12, 6:00 PM EST to February 14, 2:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 15 to 25 inches...with local totals up to around 30 inches.

Winter Storm, Central Penobscot

When
February 12, 6:00 PM EST to February 14, 2:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 20 to 30 inches.

Winter Storm, Southern Piscataquis

When
February 12, 6:00 PM EST to February 14, 2:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 20 to 30 inches.

Winter Storm, Northern Washington

When
February 12, 6:00 PM EST to February 14, 2:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 15 to 25 inches.

Winter Storm, Northern Piscataquis

When
February 12, 8:00 PM EST to February 14, 2:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 18 to 24 inches.

Winter Storm, Northern Penobscot

When
February 12, 8:00 PM EST to February 14, 2:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 20 to 30 inches. The roof of a bowling alley collapsed in Millinocket due to the weight of snow. The building was a total loss.

Winter Storm, Southeast Aroostook

When
February 12, 8:00 PM EST to February 14, 2:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 18 to 30 inches.

Winter Storm, Northeast Aroostook

When
February 12, 10:00 PM EST to February 14, 2:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 12 inches.

Blizzard, Southern Penobscot

When
February 13, 8:00 AM EST to February 14, 2:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 20 to 30 inches...with local totals up to around 35 inches. Blizzard conditions also occurred.

Blizzard, Interior Hancock

When
February 13, 8:00 AM EST to February 14, 2:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 15 to 25 inches. Blizzard conditions also occurred.

Blizzard, Central Washington

When
February 13, 8:00 AM EST to February 14, 2:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 20 to 30 inches. Blizzard conditions also occurred.

Blizzard, Coastal Hancock

When
February 13, 8:00 AM EST to February 14, 2:00 AM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 15 to 25 inches. Blizzard conditions also occurred.

Blizzard, Coastal Washington

When
February 13, 8:00 AM EST to February 14, 2:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 20 to 35 inches. Blizzard conditions also occurred.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678271, 678272, 678273, 678274, 678275, 678276, 678277, 678278, 678263, 678264, 678265, 678268, 678270.